I was prescibed prednisone for serious sinus issues; 60 mgs. for 5 days and gradually tapering off over 14 days total. About 1/2 way through I began feeling deeply dipressed and had quick weight gain. Since I had quit smoking only 8 weeks previous to this, I had already gained some weight but felt I had my eating back under control. I had also been using Zyban to help me through the quitting smoking but had stopped just a day or 2 before starting this prednisone regimen. At the thime, I thought my depression was a result of the weight gain which I blamed on the non-smoking/metabolism shift(?). Never the less, I was a mess; crying all the time, not wanting to be around anyone, exhausted. I had such an argument with my daughter and husband, I ran out and bought cigarettes and smoked! Stupid, I know but I was definately out of control. As the days went by and the depression got worse I decided to check the side effects for prednisone. Could this REALLY be a result of the prednisone? I've been off it now for 10 days and I still don't feel much better yet. I don't seem to be still gaining weight but I am still depressed. Does anyone know how long it takes for this to be totally out of your system? Any info would be greatly appreciated
Yes, yes, yes. Prednisone causes emotional changes and increased anxiety. Especially at your level. Call the doctor and tell him about your side effects. He should be able to give you something like Xanax to get you through this time. It helps one feel back in control of ones moods.
You figured out most the issues. Keep a low salt diet to reduce the water weight gained. Good news is when you end, the weight will drop off.
At sixty you will be pretty hyper. Stay away from anything disturbing including films, TV and switch to only happy things. Read, rest. You can do this. Getting healthy is the goal. Glad it will be temporary. Oh, and be sure you talk with family so they know this is not the normal you and that the meds do this. It does help things go smoother.
Your friend, endless prednisone, getting through seven years of this med and stayin' alive. Karen
Upset .. Prednisone does cause depression, as well stays in your system for a long time, but since you were on it a short time it could maybe stay in your body for about 2 to 3 weeks. Drinking plenty of water will help you to flush it out of your system. The Zyban (Wellbutrin) should help you with your depression, however, it may cause you to be nervous, and hyper, Also prednisone can also cause the feelings of nervousness, so try taking the Zyban before 2:00 pm. You may want to ask the doctor to give you an antidepressant while you are having those feelings. If it were me I would try to stay away from Xanax as it is very addicting and hell to get off of. I hope this has helped... pamee
Thank you ALL for the great info. I did go back on the Zyban yesterday, hoping that might help lift my spirits and help me back OFF the cigarettes! It was really difficult to quit smoking and having 8 weeks under my belt - I'm so disappointed that I allowed myself to fall back. For me, having an idea of how long I might suffer with these side effects (ie. how long the prednisone stays in my system), really helps me to go forward. If it was going to be 6 months, I would go directly to my GP and insist on something to counteract it. Since it should only be a couple more weeks, I will try the zyban and just wait it out. I will mention the problems when I see the ENT specialist next week who prescribed it. If she feels I need something more - I will consider it. Again, I can't thank you enough for helping me get through this!
Absoluely!!! It will pass. Be sure to advice your dr that the steriods are affecting your mental health. Im not sure how long they stay in your system but I do know it is a decent amount of time. They keep on working after you stop taking them for quite a while is what I mean. good luck and remember, its just the meds..youre ok!
I took Prednisone for 4 days for my hairtransplant surgery and after the 3 day my panic attack and anxiety kicked in. I had anxiety in the past and have been on effexor 75mg for my tinnitus,and this thing totally made me feel bad. After 4-6 weeks, I still feel very anxious and my doctor gave me xanax to cope, but it makes me feel tired..
IT's A TERRIBLE DRUG AND SHOULD BE BANNED.
Why don't doctors check w patients first before prescribing this crap?
I was on prednisone two months ago, when I was on it I felt edgie so the Dr put me on Zoloft. Wow what a trip I put myself in the hospital thinking I was going nuts. I was in for 5 days when I got out I was fine, then the doctor changed my meds agian on me. Now I feel anxious and depressed, can meds really screw people up? I have been on prednisone before but never noticed the depression, agitation and anxious feelings. Or am I nuts?
I believe the depression does not come from the medication itself, but rather the physics side effects. I have Addison’s, and recently got a bad cold that triggered my asthma. I was in the hospital for 5 days on mega doses of prednisone. Needless to say by the time I left the hospital I already had the moon face, and the apple belly (that wasn’t helping with my breathing either). When I got here nw and looked in the mirror I started crying. Who was that person? Because it didn’t look like me. On top of everything else I also got acne, another cortisone side effect. I have spiraled into a depression that I don’t want to leave the house. I’m seriously considering stopping all my medications, and let nature take its course. This isn’t quality of life. The lower back pains alone (another cortisone side effect) make it hard to get around.
Between childhood asthma, Atopic Dermatitis, and now Addison’s I’ve been on one form of cortisone or another. But the side effects have never been as severe as now, nor have I ever suffered from depression like I am now. That is why I feel the side effects are what trigger the depression, not the medication.
Try being bipolar and having severe reoccurring episodes of bronchitis because you have GERD and gastroparesis. The only thing that gets me well is steroids but it wrecks hell on my mental health. Steroids are known to send people who are bipolar one of two ways they either can go manic or they can go into deep depression. But frankly I don't have a choice nothing else works.
SIMILAR REACTION: I know this was posted in 2012 and I hope all is well with you. I’m simply posting here because I went through a similar issue. I had taken prednisone when I was a kid and had no problems. October 2016 I had to take prednisone due to asthmatic issues. As a result I had terrible anxiety, palpitations, and depression just days in. THIS IS NOT THE CASE FOR EVERYBODY WHO TAKES PREDNISONE BUT HERES WHERE MY STORY GETS TRICKY. After 8 months of having anxiety/depression, muscle twitches, headaches, flu like symptoms, and insomnia and seeing multiple doctors who told me there was nothing wrong with me and just prescribed me antidepressants I had come across an article on Lyme disease. I saw a Lyme specialist and that’s what I had! The prednisone-a steroid- brought out all my symptoms at once because Lyme disease can lay dormant in your body for years.
It usually takes a traumatic incident or steroid for it to come to the surface. Well, I know this is my personal story but I’m sure somebody out there is battling he similar symptoms I had. Good luck to all.
I am so glad I found y’all today! As I was reading I noticed that most of the posts were written in 2012, and now it’s 2018. I probably wouldn’t have posted anything except that I noticed a few newly added comments so this may just be serendipity! I have dealt with chronic back pain for years.. I have been put on high doses of prednisone for years to help combat the inflammation in my SI and lower back as well. I have always only been prescribed prednisone on a short term basis using the tapering off method. I know from past experiences that it makes me a “monster.” I find myself crying and getting upset over basically nothing but it’s a necessary evil to control the issues that I have. This time however everything has been different.
I mean I’m still moody, crying all of that but also my hands and feet feel like they are on fire! I can’t get any relief..I have used an entire bottle of the maximum strength Lidocaine cream in just over 24 hours on my hands and feet. Also I have been having some pretty dark thoughts. I feel like I’m going nuts.. I have been disoriented, hallucinating to the point that I don’t know what’s real at times. I’m having panic attacks and suicidal thoughts. It’s been awful and I’m not even half way done. I have called my doctor several times but he hasn’t called me back and I just feel so alone right now. I know this won’t be the last time I will have to take these “devil’s tic tacs” but I know it should be. Does anyone know of something else that could be prescribed that won’t make me feel like I’m going crazy? Has anything ever helped any of you the way the prednisone does? Just to clarify I’m not having suicidal thoughts at the moment so please don’t worry about that; I just don’t know how I’m going to get through the rest of this prescription in one piece. Any suggestions would be so greatly and gratefully appreciated.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Mar 2011 • 2 answers
Posted 10 Jun 2016 • 1 answer
Posted 24 Jan 2017 • 1 answer
Posted 27 Sep 2017 • 2 answers
Posted 1 Oct 2018 • 2 answers